Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS Louisville, KY

July 7, 2017Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 7, 2017, 8:36 PM EDT for Orange County, Washington County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 8:36 PM EDT (00:36 UTC)
Expired
Jul 7, 2017, 9:15 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 82 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:08 PM EDTTSTM WND DMG1 Ese Salem, INDOWNED TREES BLOCKING FAIRVIEW ROAD.
Jul 7, 9:08 PM EDTTSTM WND DMG3 Sse Kossuth, INSEVERAL DOWNED TREES ON DELANEY PARK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:24 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS53 KLMK 080036
SVRLMK
INC117-175-080115-
/O.NEW.KLMK.SV.W.0251.170708T0036Z-170708T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
836 PM EDT FRI JUL 7 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Orange County in south central Indiana...
  Washington County in south central Indiana...

* Until 915 PM EDT

* At 836 PM EDT, a severe thunderstorm was located 10 miles east of
  Shoals, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salem, Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
  Campbellsburg, West Baden Springs, Hardinsburg and Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3876 8614 3877 8612 3862 8595 3842 8620
      3842 8631 3839 8631 3840 8658 3858 8668
      3869 8668 3869 8631 3873 8631 3874 8629
      3876 8628 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618
TIME...MOT...LOC 0036Z 312DEG 40KT 3869 8660 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
510 
WWUS53 KLMK 080114
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
914 PM EDT FRI JUL 7 2017

INC117-175-080124-
/O.EXP.KLMK.SV.W.0251.000000T0000Z-170708T0115Z/
Orange IN-Washington IN-
914 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE AND WASHINGTON COUNTIES
WILL EXPIRE AT 915 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central Indiana.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3876 8614 3877 8612 3862 8595 3842 8620
      3842 8631 3839 8631 3840 8658 3858 8668
      3869 8668 3869 8631 3873 8631 3874 8629
      3876 8628 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618
TIME...MOT...LOC 0114Z 312DEG 40KT 3842 8622 

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:09 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 7, 8:09 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
809 PM EDT Fri Jul 7 2017

...Forecast Update...
Issued at 808 PM EDT Fri Jul 7 2017

Storms across Indiana and Ohio are congealing into a QLCS as they
drop to the south. Best theta-e ridging is to the west where new
cells have been sprouting above pool of 70-75 degree dew points
ahead of the advancing cold front.

Still plenty of surface instability and sufficient shear ahead of
the storms. However mid-level lapse rates are not very steep and
AMDAR soundings out of SDF show some possible capping. Radars show
that the storms are becoming outflow-dominated, and mesoanalysis
shows CIN beginning to increase as the sun sets. So while storms
are expected to continue their southward push into Kentucky,
severe chances should slowly start to diminish as the evening
progresses.

.Short Term (Now through Saturday Night)...
Issued at 220 PM EDT Fri Jul 7 2017

...Strong to Severe Storms More Likely Late This Afternoon and
Evening...

Still on track for strong to severe storms to come through at least
our northern zones, south central IN, north central KY, late this
afternoon to this evening. How fast the line pushes southward will
determine how far south that threat gets, as we start to lose
daytime heating. As of this writing, it still looks like 4-8 is the
prime period for southern IN, 6-10 for north central KY, and 10-2 AM
for south central KY.

Airmass ahead of these storms will have plenty of energy to give.
Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES
in the 1500-2000 J/kg range...likely because of some mid-level dry
air ahead of the line. A timely special sounding from ILN, at 18Z
and ahead of the outflow boundary in OH, indicates 4000 CAPE, though
quite a bit of dry air, 1.2 inch precipitable water. Based on wind
shear, expect supercell structures still are possible as elements
within the lines of storms dropping down from the north, and cannot
rule out an isolated tornado, but the main threat will be damaging
wind gusts with some hail.

A little similar to last night, behind the rains we may have to deal
with some patches of fog. Unlike last night though, the cold front
may bring slightly more winds to keep us better mixed. We may have a
few pockets of dense fog, but do not think it will be as widespread
as this morning.

Northwest surface winds Saturday will bring in drier and cooler
weather. Still looking at temperatures below normal. With high
pressure right over us Saturday night, we should see temperatures
cool into the 50s in some locations.

.Long Term (Sunday through Friday)...
Issued at 220 PM EDT Fri Jul 7 2017

Nice weather will continue for Sunday, though after a cool start, we
should warmup to a little warmer than Saturday. A few models
continue to hint at some precip getting into southern IN late Sunday
afternoon, possibly as a result of a weak warm front lifting north
over the region or just as a result of instability in the warming
airmass. Superblend came in with dry pops for the day period and
slight chances in the north Sun. night.

Overall synoptic pattern for the next work week will have ridging
out west and northwest flow over the Midwest/Ohio Valley. Small
disturbances riding within this flow will determine our rain chances
through the week as well as temperatures. Models have a difficult
time resolving these systems, which can either pass by to our north
in the morning, but leave outflow boundaries for afternoon storms to
focus on, or blast the system through here, bringing morning storms
and drier but cloudy afternoons. Will continue the practice we've
had over the last few days of capping the blended model rain chances
in the chance range because of this uncertainty. One thing we have
some confidence in is we'll be back to a humid pattern again, so any
days that do warm up significantly we could see heat indices get
into the mid/upper 90s.

&&

.Aviation (00Z TAF Update)...
Issued at 717 PM EDT Fri Jul 7 2017

Storms over Indiana will drop south and cross the SDF and LEX
airfields this evening. These storms may pack a wallop with strong
gusty winds, very heavy rain, and small hail. Things will calm down
behind the storms, with some patchy fog possibly developing toward
morning.

Quiet weather for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........13
Short Term.....RJS
Long Term......RJS
Aviation.......13
Hazardous weather outlook, Jul 7, 4:38 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
438 PM EDT Fri Jul 7 2017

INZ077>079-090>092-KYZ029>043-048-049-082045-
Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-
Including the cities of Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, and Winchester
438 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Thunderstorms
will accompany the front. A few storms could be severe with damaging
wind gusts and hail. Considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds, wind
damage, and large hail through tonight.

INZ076-083-084-089-KYZ023>028-045>047-053>057-061>067-070>078-081-
082-082045-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
438 PM EDT Fri Jul 7 2017 /338 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Scattered
thunderstorms will accompany the front. A few of the storms could be
strong and considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds and
hail tonight.

13

In the hours before

Local storm report, Jul 7, 7:40 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
740 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     DEPUTY                  38.80N 85.65W
07/07/2017                   JEFFERSON          IN   LAW ENFORCEMENT

            LARGE TREE BLOCKING THE ROAD.

&&

RL
Local storm report, Jul 7, 8:04 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             3 NNW NEW FRANKFORT     38.77N 85.74W
07/07/2017  E1.00 INCH       SCOTT              IN   EMERGENCY MNGR

&&

RL
Local storm report, Jul 7, 8:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     3 NNW NEW FRANKFORT     38.77N 85.75W
07/07/2017                   SCOTT              IN   EMERGENCY MNGR

            SEVERAL DOWNED TREES BLOCKING HARROD ROAD.

&&

RL
Special weather statement, Jul 7, 8:15 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
815 PM EDT FRI JUL 7 2017

INZ078-079-092-KYZ031>033-080100-
Jefferson-Clark-Scott-Oldham-Henry-Trimble-
815 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
JEFFERSON...NORTHEASTERN CLARK...CENTRAL SCOTT...NORTHEASTERN
OLDHAM...TRIMBLE AND HENRY COUNTIES...

At 815 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles southeast of Scottsburg to 6
miles west of Owenton. Movement was southeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grange, Scottsburg, New Castle, Bedford, Pendleton, Austin,
Lexington, Hanover, Eminence and Saluda.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3867 8527 3858 8521 3860 8508 3856 8506
      3856 8501 3851 8503 3851 8498 3849 8499
      3843 8496 3845 8492 3843 8492 3842 8488
      3838 8490 3836 8487 3837 8491 3834 8503
      3836 8532 3873 8585 3875 8584 3877 8582
TIME...MOT...LOC 0015Z 299DEG 29KT 3857 8560 3852 8496

EBW
Special weather statement, Jul 7, 8:17 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
817 PM EDT FRI JUL 7 2017

KYZ033>037-039>043-049-080100-
Shelby-Bourbon-Henry-Scott-Woodford-Fayette-Franklin-Nicholas-Clark-
Harrison-Anderson-
817 PM EDT FRI JUL 7 2017

...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE
BLUE GRASS...

At 814 PM EDT, radar indicated the leading edge of gusty winds out
ahead of strong thunderstorms moving through the northern Blue
Grass. The gust front was from 6 miles south of New Castle to 7
miles northwest of Paris to near Pecks Ridge. Movement was south at
30 mph.

Winds in excess of 40 mph are possible with this gust front.
Thunderstorms moving in behind the initial gust of wind will produce
heavy rain, dangerous lightning, and additional gusty winds.

Locations impacted include...
Lexington, Georgetown, Frankfort, Winchester, Lawrenceburg,
Versailles, Paris, and Carlisle.

LAT...LON 3812 8408 3797 8399 3794 8421 3800 8466
      3799 8466 3804 8510 3841 8526 3837 8487
      3836 8487 3834 8479 3836 8473 3832 8440
      3839 8393 3836 8391 3836 8389 3835 8390
      3836 8387 3833 8386 3834 8384 3831 8383
TIME...MOT...LOC 0014Z 338DEG 26KT 3835 8515 3826 8438 3834 8385

13
Local storm report, Jul 7, 8:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MILTON                  38.71N 85.37W
07/07/2017                   TRIMBLE            KY   PUBLIC

            SEVERAL TREES DOWN.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:15 PM EDTSpecial Weather StatementLMKScott45 min
Jul 7, 8:30 PM EDTSevere Thunderstorm WarningLMKClark, Floyd30 min
Jul 7, 9:06 PM EDTSevere Thunderstorm WarningLMKClark, Crawford, Floyd, Harrison, Orange, Washington24 min
Jul 7, 9:16 PM EDTSpecial Weather StatementLMKDubois, Orange44 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison29 min
Jul 7, 9:47 PM EDTSpecial Weather StatementLMKCrawford, Perry43 min
Jul 7, 10:09 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry23 min
Jul 7, 10:31 PM EDTSpecial Weather StatementLMKPerry29 min
Jul 7, 10:50 PM EDTSevere Thunderstorm WarningLMKPerry25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.